Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Blood and tingling sensation after urinating. Not cured by doxycycline. What's going on?

User rating for this question
Very Good
Answered by

Practicing since : 1991
Answered : 1415 Questions
Hi -- have had blood in urine for more than two months (can't see it but it shows up in urinalysis). I've seen a urologist + my primary care internist multiple times. Have had dozens of tests, including blood panels, Gonorrhea, Chlamydia, HIV, CT Scan, Kidney / Bladder ultra-sounds, all of which were normal / negative. Cystoscopy was performed and doctor determined blood was coming from urethra (but urethra did not have lesions or blisters, looked normal and bladder was normal too). Took doxycycline for 14 days, with no effect (still 2-3+ occult blood in urine). No white blood cells in urine. No signs of cancer cells in urine or blood tests. Only symptoms are blood and tingling sensation after urinating. Not sure what is going on, but I'm concerned and want to get to root cause. I'm about to see another urologist. Thanks for any insights.
Posted Sat, 26 Jan 2013 in Men's Health
Answered by Dr. G.Srinivasan 1 hour later
Welcome to XXXXXXX
The symptoms point to chronic prostatitis. Semen culture and antibiotics are needed to start with. If there is no relief, the following may be needed as next steps.

Urine analysis to look for DYSMORPHIC RBC is needed to look for a glomerular cause.
If biopsy during cystoscopy was not done already, it is necessary to look for cancer cells / tuberculosis.
Flexible ureteroscopy to look at the ureters and the renal calyces may give a clue.
If still no cause is found, a nephrologist input is needed to look for glomerular cause.
Hope this helps,
Kindly get back for doubts if any.
Above answer was peer-reviewed by
Follow-up: Blood and tingling sensation after urinating. Not cured by doxycycline. What's going on? 2 days later
Thank you Dr. XXXXXXX A couple more questions:

1) I am a little worried this could be symptom of urethra cancer or some other cancer (that is probably the "worst case scenario"). But, the urologist I saw (who performed the cystoscopy) said there were no lesions or blisters in the urethra, and no cancer cells in urine. Also, all blood tests (Comp Metabolic Panel, Creatine Kinase Total Serum, CBC with Differential Platelet, CBC/Diff Ambiguous Default, Coombs Direct, Haptoglobin, and LDH) were all normal. And as I said the CT scan was normal, and I also had a renal ultrasound which was normal. Given this information, do you believe urethra (or other) cancer is likely or not? I did have a case of penile warts 20 years ago (probably caused by HPV but not sure) so am a bit concerned (but that was only on outside of penis, and they were treated and did not recur).

2) You mention antibiotics to address possible prostatitis; I just completed a course of Doxycycline (with no effect). Is Doxycycline not effective for prostatitis, and is there another antibiotic prescribed for prostatitis?

3) Assuming this is prostatitis, how effective is treatment, and is this condition likely to recur?

Thank you for your help.
Answered by Dr. G.Srinivasan 5 hours later
Welcome back.
Answers to
1. I do not think in terms of urethral cancer due to
a. It is very rare and will have urethral discharge that is foul smelling.
b. Cystoscopy has been done by a urologist and ruled out.

2. QUINOLONES are more effective.

3. At least one month course is needed if prostatitis is the diagnosis by your examining doctor.
Best regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor